Day 4 of cold-turkey Abilify withdrawal. And no, being on the Greek island of Thasos, surrounded by blinding bright skies, by blue Aegean seas, by hot white stones underfoot, by fat drowy bees buzzing enormous geraniums, by new and old writer friends, by my family happy in their Hellenized, barbarian selves has not mitigated the hell of the side effects,
None of this helps. No one warned me that once the drug cleared my system--a necessity since it seemed to be the cause of sudden, unrelenting severe insomnia that triggered mania--that it would feel like wet cement continuously poured over my head and shoulders. Blink, blink, shrug, shrug. The only way to clear it away from sight, to retain some movement.
Or the dogged, splitting headache throbbing like a wa-wa pedal pushed over and over whenever I try to focus or look at the ruins of ancient Aliki across the cove, the ragged temple, the tall column. It hurts to see. Or focus on anyone trying to talk to me, trying to listen to what they are telling me because I want to hear what they are saying but it often sounds like their voice is moving around and around through a nautilus.
All this focusing, trying, and blinking and shrugging is leaving me exhausted in this place I love best, this place of peace and beauty that most days so far I cry--and often, in small desperate jags--and in public--in the bathroom, reaching under the table for my purse, turning away as I reapply sunscreen. The tears come hard and quick; the sobs stifled.
I write about this not looking for self-pity, just to remind those of you who also experience this frustrated desperation of Bipolar Disorder that we live with the "againness" of it. It is, after all, cyclical. Bipolar is never done with me, even when I've had a good stable spell, neither plummeting too low nor ascending too high, it is always waiting to pounce.
This caught me off guard. Just the simple addition of Abilify a few weeks ago "to help even things out a little more on a daily basis. To help you with your moods in the day-to-day scheme of things. We can do better," my doctor said. And he was right, it worked, mostly, at a ridiculously low dose--basically a non-therapeutic dose.. So I agreed to a small raise, just 3 more milligrams. Then my doctor left for vacation--through no fault of his own. But all hell broke loose for me. This tiny increase had an immediate, disastrous effect: instead of falling asleep at my usual 10:30 pm, my clock shifted to midnight, and worse I started waking up at 4:30 am every night thereafter.
Some people can manage on very little sleep, but if you are Bipolar, your body has specific, regular sleep needs. Mine: 7 hours. It's been 3 weeks now of 4 and
1/2 hours of nightly sleep.
Dr. B. almost pulled the plug on the trip since I fit the criteria for being hospitalized for mania, but we worked out a Greece "evacuation" plan. Obviously, Greek psychiatric hospitals, in this austerity crisis, won't work, so my friend from New York has agreed fly over here to chaperone me back and will check me into a New York psych hospital should things get "that" bad. A sort of Bounty Hunter for the Manic Depressive. Of course, Dr. B. and I also agreed on the criteria: drinking, cutting, suicidal ideation, and unmanageable manic behavior.
As I write this, sitting on my porch at 6:30 am, this all seems impossible. I seem perfectly fine. The waves are crashing beneath me where a line of shaggy cypress trees all lean to the right, bowed from years of fighting the wind. Like me, I suppose. This illness blows and howls, pushing against me, and I can wrap myself in a blanket and stand outside, letting it rage against me, and keep trying to stand upright, or? Or what?
What is the alternative? To have stayed home? To have gone inpatient while a hospital doctors sorted out the mania and insomnia? But then, who would have watched the kids? And what of their disappointment over a cancelled trip, not meeting up with their father, and their mother in the hospital again?
I have to believe, as the ancients did, in the healing powers of this place. After all, there are the remains of both a temple to the pagan gods and the remains of an early Christian church here--all on the same site.
This is an elemental world, made of the very same properties that comprise the medications used to treat Bipolar Disorder. The sea is made of water and salt. Lithium is a salt. Sunshine, an anti-depressant, targets Vitamin D and dopamine. And in my daily swims in the Aegean, I float easily in all that salinity, buoyed up on the surface--a natural mood stabilizer. How can it not soon be better here?
But like the ancients, I made an offering this morning and took a walk out along the jagged peninsula to the small chapel, a cave carved into the rock built for sailors a decorated with icons of saints, Mary and baby Jesus, festooned with hanging votives. A chapel to offer up prayers for safe return, for protection. I wrote my own prayer on a piece of paper and then burned it in the fire of a cansdle: Please. Help. Peace.